Anupam Das1, K. Ravi Babu2, Sanjay Kumar3*, Pramila Nayak4
1Resident and Tutor, Department of Pharmacology, GSL Medical College, Rajahmundry, India
2Professor, Department of Pharmacology, GSL Medical College, Rajahmundry, India
*3Professor, Department of Pharmacology, GSL Medical College, Rajahmundry, India
4Professor, Department of Pharmacology, IMS & SUM Hospital, SOA University, Bhubaneswar, India
Dr. Sanjay Kumar,
Professor, Department of Pharmacology, GSL Medical College, Rajahmundry,
Pin 533296. India
Objective: The introduction of atypical antipsychotics was a big step forward in the treatment of schizophrenia and other psychoses. However, they are liable to cause weight gain and hence further put the patient at risk of metabolic disorders. Our aim was to evaluate the weight gain associated with the use of olanzapine, in relation to age and gender, in patients of Schizophrenia.
Materials and methods: One hundred patients fulfilling the ICD-10 criteria for schizophrenia, were included in this study to evaluate weight gain as an adverse effect of treatment with olanzapine in relation to age, gender, dose and body mass index (BMI). Sociodemographic data and baseline weight along with height (to calculate the BMI) were recorded before the initiation of treatment. The patients were administered a flexible dose of olanzapine (5—15 mg) as monotherapy. Pregnant patients, smokers, patients with history of endocrine disorders, CVS disease and chronic alcoholics were excluded from the study. The increase in weight as a neuroleptic side-effect of olanzapine was recorded and analysed in relation to age, gender, dose and BMI. Observations and results: Of the patients receiving olanzapine, 66.6% had a weight gain of 1–5 kg over a period of 4 weeks. The weight gain was not related to the dose of the drug or BMI. The increase in weight was significantly related to age ≥45 years and female sex, indicating that women ≥45 years of age are more prone to gain weight with olanzapine therapy in comparison with women <45 years and men of any age group. Conclusion: The potential for weight gain associated with the use of olanzapine is high in females more than 45 years of age. The potential of olanzapine to cause long-term complications will need further study.
Keywords: Weight gain, olanzapine, body mass index, age, gender